Iowa, 2017

Hail in Iowa, October 2, 2017

October 2, 2017 · NWS FSD · 1 event in 1 county or zone

Early evening storms developed in areas of northwest Iowa and resulted in a few locations experiencing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Early evening storms developed in areas of northwest Iowa and resulted in a few locations experiencing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 2, 4:56 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 2, 4:56 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 PM CDT Mon Oct 2 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM CDT Mon Oct 2 2017

...HEAVY RAINFALL EVENT EXPECTED TONIGHT...

Primed environment for heavy rainfall event across the area tonight.
 With stalled boundary and increasing low level jet through the
evening hours, expect shower activity to become more widespread.
Outside chance of a surface based storm across northwest Iowa late
this afternoon, but main focus is along stalled 850mb boundary
extending from the southwest to the northeast.  Ahead of the
boundary, precipitable water is around 1.5", well above the 90th
percentile for this time of year.  In fact, some of the models spike
up above 1.75", but this value is likely clouded by model
convection.  Expect convection to develop on the south side of this
boundary, but then expect the band of precip to try to migrate back
to the north and west following the mid and upper level dynamics.
Strong short wave lifting northeast across the central portions of
South Dakota through the evening hours, coupled with 120-130+ knot
jet.  Models have hinted that a series of jet maxes may align such
to provide maximum amount of upper level support across southeast
South Dakota through the evening hours.

As the upper level support begins to break down and the mid level
boundary begins to work east and the low level jet takes on more of
a southwest direction leading to less mass convergence, expect
precipitation to begin to shift the focus to the east after 06Z.
Have elected to issue a flash flood watch along an axis from
Vermillion SD to Slayton MN.

There may be some lingering precipitation across northwest Iowa on
Tuesday but will be on the lighter side. Drier air will work into
the region to the northwest leading to potentially cooler
conditions, but with better mixing conditions, expect day time
temperatures to rebound into the 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM CDT Mon Oct 2 2017

With clear skies and light winds, could see some patchy frost
develop Tuesday night into Wednesday morning, especially across
central SD.

Relatively pleasant fall conditions are expected across the area on
Wednesday with surface high pressure moving across the region.
Wednesday night, a warm front will lift back to the north leading to
the potential for elevated showers and thunderstorms.  Very little
in the way of effective directional shear, but still some speed
shear.  With limited instability and shear, am not expecting
anything severe.

Expect a fair amount of stratus with the potential for a shower or
two across the area on Thursday. This will keep temperatures down
limiting the diurnal range throughout the day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Oct 2 2017

MVFR-IFR conditions will be fairly widespread within an area of
rain and thunderstorms, expected to develop across portions of
the area this evening. The most favored area stretches from KYKN
to KMML/KMWM, making KFSD most likely of our TAF locations to see
the sub-VFR conditions for a prolonged period of time.

KSUX will be near the eastern edge of these sub-VFR conditions
this evening and into the overnight hours, though they could see
occasional lower ceilings. Increasing low level winds will also
lead to a period of low level wind shear for areas near and east
of Highway 60/KSUX. By late tonight, after 08Z-10Z, the stratus
and rain are expected to make a southeast push across the area.
This will bring a more prolonged period of MVFR conditions to KSUX
into Tuesday morning. KHON expected to remain VFR throughout this
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ056-062-066-067-
     069>071.

MN...Flash Flood Watch through late tonight for MNZ071-072-080-081-
     089-090-097-098.

IA...Flash Flood Watch through late tonight for IAZ001-002-012-020.

NE...Flash Flood Watch through late tonight for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...JH
Hazardous weather outlook, Oct 2, 4:02 AM CST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Mon Oct 2 2017

SDZ038-050-052-053-057>059-063-064-031015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms will be possible during the
afternoon and evening hours but these storms should not be
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ039-040-054>056-060>062-065>071-031015-
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-
Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms should redevelop around midday, but
these storms are not expected to be severe. By late afternoon into
the evening stronger storms will develop with an isolated storm
possibly producing hail to the size of quarters. Otherwise, heavy
rain will become the main concern with 1 to 2 inches of rainfall
likely. A few locations may approach 4 inches. While flash
flooding is not likely these strong rainfall rates will likely
cause some problems in low spots and possible quick rises along
creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 5 pm.

IAZ003-013-014-021-022-031-032-031015-
Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible late this
afternoon, but the chances are fairly low. If something can
develop, there would be a threat for golf ball sized hail, winds
to 70 mph and an isolated tornado. During the evening activity may
dwindle a bit, but additional showers and thunderstorms are likely
after midnight. These storms should not be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 3 pm.

In the hours before

Local storm report, Oct 2, 2:47 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 W MOUNTAIN LAKE       43.94N 94.99W
10/02/2017  M0.88 INCH       COTTONWOOD         MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Oct 2, 3:35 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             3 W MOUNTAIN LAKE       43.94N 94.99W
10/02/2017  M1.00 INCH       COTTONWOOD         MN   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY
            RADAR.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 135 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
October 2, 6:08 PM CST
Where
Clay County, 0.51 mi E of Peterson
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.920, -95.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 720939.